Colorado, 2019

Hail in Colorado, May 28, 2019

May 28, 2019 · NWS BOU · 4 events in 2 counties and zones

A severe thunderstorm broke out over metro Denver during the overnight hours. Some damage was reported to cars and vegetation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm broke out over metro Denver during the overnight hours. Some damage was reported to cars and vegetation. The hail ranged in size from nickel to half dollar size. Broadcast media reported damage to 16 different greenhouses around Denver; seven experienced significant damage. In addition, two different storms passed across Denver International Airport. The hail accumulated on the runways but no damage to aircraft was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 7:59 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, May 27, 7:59 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
859 PM MDT Mon May 27 2019

.UPDATE...
Issued at 853 PM MDT Mon May 27 2019

Severe weather threat has pushed east of our area and combination
outflow/cold front is pushing through Denver at this hour. Plenty
of showers continue upstream over central and southwestern
Colorado in the lift ahead of the incoming trough, and also in the
developing deformation zone along the northern border. Model
trends are for a slower and slightly more northerly track to this
low over the next 36 hours. This could keep most of the
significant precipitation north of Denver, and also delay the
arrival of the synoptic scale showers. For now, we've just slowed
down the eastward progression of the showers overnight, with the
best chances north and west of Denver. The slowing may also delay
the descent of the freezing level in the mountains, but there will
still be accumulations above timberline with the snow lowering to
9-10 thousand feet by morning.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM MDT Mon May 27 2019

An upper low over the Arizona/Utah border will slowly move
northeast through Tuesday. The 120kt jet pushing northeast ahead
of it spreads over eastern Colorado tonight, putting the area in
the right exit region allowing for good lift. Increasing
southeasterly surface flow into a low will provide good amount of
shear the rest of the afternoon into the evening, allowing for a
good severe storm environment capable of forming high winds, large
hail and tornadoes. By late this evening, shear will be
decreasing, but moisture involved in this system is still quite
high, and a cold front will spread southeast across the forecast
area after midnight for showers and a few thunderstorms to
continue. Snow levels currently around 10000 feet will lower to
around 9000 feet by midnight, further lowering to around 7500 by
sunrise. Most CAMs showing an increase in shower/storm coverage
after midnight and into sunrise as good lift continues as the cold
front pushes into the area. Moderate to heavy snow is expected
over the northern mountains, with a rain snow mix over the lower
foothills and over the top of the Palmer Divide.

The upper low will be right over the area Tuesday to allow for
scattered to numerous showers across most of the area, with max
temperatures likely only getting into the 50s over the plains,
except low 60s south of the Palmer Divide. Snow will continue,
heavy at times in the northern mountains, especially over the
Front Range Mountains as flow becomes northeast. Hence the warning
for zone 33 (Medicine Bow Mountains and RMNP) and an advisory for
zone 31 (near Rabbit Ears Pass). Good lift over the north-
northeastern part of the area will allow for better precipitation
potential, with 24 hour amounts of 1-2 inches up near the WY/NE
borders. There still will be a little instability around, but will
be limited by the cooler surface temperatures. Cannot rule out a
few weak thunderstorms tomorrow.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM MDT Mon May 27 2019

A cut-off trough will linger over Nebraska on Wednesday with
precipitation to its west. Rain showers will be likely across the
northeastern plains. The northern mountains will continue to see
snow as well with north slopes being favored due to the northern
winds. High temperatures will likely be around 20 degrees below
normal as highs in Denver will not make it out of the 60s.

The aforementioned trough begins to drift slowly eastward on
Thursday as upper level flow will be weak and from the west.
Relatively cold air aloft will linger over the area through Friday
which will allow for steep lapse rates in the afternoon due to
the strong heating from the late May sun. Each afternoon, showers
and thunderstorms will form favoring the mountains but they may
drift onto the adjacent plains.

Ridging aloft will move over Colorado on Saturday which will limit
the shower and storm activity. On Sunday, a weak shortwave trough
will move over northern Colorado which will allow for more
widespread showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 853 PM MDT Mon May 27 2019

There will be some patchy low clouds associated with a cold front
through 06z, but VFR conditions are expected to prevail. After
that, ceilings will lower and eventually rain showers will
develop. Expect MVFR conditions after about 10z which will prevail
through the day on Tuesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to midnight MDT
Tuesday night for COZ031.

Winter Storm Warning from midnight tonight to midnight MDT
Tuesday night for COZ033.

&&

UPDATE...Gimmestad
SHORT TERM...Kriederman
LONG TERM...Danielson
AVIATION...Gimmestad
Hazardous weather outlook, May 27, 9:35 AM MST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1035 AM MDT Mon May 27 2019

COZ030>051-281645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1035 AM MDT Mon May 27 2019

...SEVERE STORMS POSSIBLE OVER THE PLAINS THIS AFTERNOON AND
EVENING...

...MODERATE TO HEAVY SNOW POSSIBLE OVER THE NORTHERN MOUNTAINS
LATE TONIGHT THROUGH TUESDAY EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The potential exists for another round of severe thunderstorms
this afternoon and evening, from areas around Denver north to the
Wyoming border and then east across the northern Colorado plains.
Hail of up to 3 inches in diameter and wind gusts to 60 mph will
be the main threats. Brief but isolated tornadoes are also
possible.

Moderate to heavy snow will begin late tonight and continuing
through Tuesday evening over portions of the northern mountains.
Colder temperatures and numerous showers will spread across the
plains overnight, with a possibility of snow mixing in with rain
over the top of the Palmer Divide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain showers are expected to spread across northeast Colorado
Tuesday and Tuesday night with the heaviest rain over far
northern Colorado. Snow is expected over the mountains with the
snow level falling to 8,000 feet MSL. Snowfall amounts of 6 to 12
inches will be possible in the northern mountains by Wednesday
morning, mainly above 10,000 feet. Up to 16 inches of snow will
be possible over the mountains of Rocky Mountain National Park.

For Wednesday through Sunday, there will be a slight chance for
thunderstorms each day with the best chance being over the
mountains and foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 1 pm this afternoon.

In the hours before

Local storm report, May 27, 7:38 PM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
838 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TORNADO          12 ESE HOLYOKE          40.52N 102.06W
05/27/2019                   PHILLIPS           CO   STORM CHASER

            BRIEF WEAK TORNADO IN OPEN COUNTRY. NO
            DAMAGE.

0630 PM     HAIL             12 SSE HOLYOKE          40.52N 102.07W
05/27/2019  M2.50 INCH       PHILLIPS           CO   STORM CHASER

0623 PM     HAIL             8 ESE HOLYOKE           40.56N 102.15W
05/27/2019  M1.75 INCH       PHILLIPS           CO   TRAINED SPOTTER

0610 PM     HAIL             12 S PLEASANT VALLEY    40.45N 102.09W
05/27/2019  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

0558 PM     HAIL             10 S PAOLI              40.45N 102.46W
05/27/2019  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

0551 PM     TORNADO          10 SSE PAOLI            40.45N 102.44W
05/27/2019                   PHILLIPS           CO   STORM CHASER

            BRIEF TOUCHDOWN OF A WEAK TORNADO NEAR THE
            PHILLIPS AND YUMA COUNTY LINE. NO DAMAGE
            REPORTED.

0527 PM     HAIL             2 NE GARDEN CITY        40.41N 104.66W
05/27/2019  M1.00 INCH       WELD               CO   PUBLIC

0525 PM     HAIL             JULESBURG               40.99N 102.27W
05/27/2019  M1.00 INCH       SEDGWICK           CO   EMERGENCY MNGR

0511 PM     HAIL             1 SW OVID               40.95N 102.40W
05/27/2019  M1.75 INCH       SEDGWICK           CO   TRAINED SPOTTER

            TORRENTIAL RAIN.

0505 PM     TORNADO          1 N HUDSON              40.09N 104.64W
05/27/2019                   WELD               CO   STORM CHASER

            BRIEF WEAK TORNADO.

0458 PM     TORNADO          1 S LOCHBUIE            39.99N 104.72W
05/27/2019                   ADAMS              CO   TRAINED SPOTTER

            WEAK TORNADO LASTED APPROXIMATELY 5 MINUTES
            IN OPEN SPACE TO THE SOUTH AND SOUTHEAST OF
            LOCHBUIE. NO DAMAGE REPORTED.

0457 PM     HAIL             4 N LOCHBUIE            40.06N 104.72W
05/27/2019  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0442 PM     HAIL             CROOK                   40.86N 102.81W
05/27/2019  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0436 PM     TORNADO          5 S CROOK               40.79N 102.80W
05/27/2019                   LOGAN              CO   STORM CHASER

            BRIEF WEAK TORNADO. NO DAMAGE REPORTED.

0413 PM     HAIL             ILIFF                   40.76N 103.07W
05/27/2019  M1.75 INCH       LOGAN              CO   TRAINED SPOTTER

            HAIL ACCUMULATING TO 3 INCHED DEEP IN TOWN.
            MINOR LOCALIZED FLOODING OF STREETS AND
            FIELDS. SIGNIFICANT DAMAGE TO VEGETATION IN
            AND AROUND ILIFF.

0334 PM     HAIL             4 N LOGAN CORNERS       40.68N 103.34W
05/27/2019  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0323 PM     TORNADO          2 ESE WILLARD           40.54N 103.44W
05/27/2019                   LOGAN              CO   STORM CHASER

            BRIEF NEEDLE TORNADO IN OPEN SPACE. NO
            DAMAGE REPORTED.

0303 PM     TORNADO          4 NNE FORT MORGAN       40.32N 103.77W
05/27/2019                   MORGAN             CO   STORM CHASER

            BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE IN
            AN OPEN FIELD. NO DAMAGE REPORTED.

0242 PM     HAIL             WIGGINS                 40.23N 104.07W
05/27/2019  M1.25 INCH       MORGAN             CO   PUBLIC

0235 PM     HAIL             WIGGINS                 40.23N 104.07W
05/27/2019  M1.00 INCH       MORGAN             CO   TRAINED SPOTTER

            HAIL RANGING IN SIZE FROM PEAS TO QUARTERS
            MEASURED 3 INCHES DEEP IN THE TOWN OF
            WIGGINS.

0224 PM     HAIL             4 NE WIGGINS            40.28N 104.02W
05/27/2019  M1.00 INCH       MORGAN             CO   TRAINED SPOTTER

0152 PM     HAIL             11 N STRASBURG          39.89N 104.30W
05/27/2019  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

0143 PM     TORNADO          8 N STRASBURG           39.85N 104.30W
05/27/2019                   ADAMS              CO   STORM CHASER

            WEAK TORNADO WITH A BRIEF TOUCHDOWN IN AN
            OPEN FIELD. NO DAMAGE REPORTED.

0113 PM     HAIL             2 WSW MANILA VILLAGE    39.74N 104.55W
05/27/2019  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

            REPORT VIA TWITTER.

0100 PM     HAIL             4 E WATKINS             39.75N 104.52W
05/27/2019  M1.00 INCH       ADAMS              CO   TRAINED SPOTTER

&&

The radar

The Denver radar (KFTG), 37 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Denver

When
May 28, 12:20 AM MST
Where
Denver County, 3.48 mi WSW of Glendale
Measured
1.25 in hail
Reported by
Public
Coordinates
39.680, -104.960

Hail, Denver

When
May 28, 12:27 AM MST
Where
Denver County, 1.74 mi WNW of Denver
Measured
0.88 in hail
Reported by
Public
Coordinates
39.740, -104.960

Hail, Denver

When
May 28, 12:52 AM MST
Where
Denver County, 11.85 mi ENE of (Den)denver Intl Arp
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.860, -104.690

Hail, Broomfield

When
May 28, 2:50 AM MST
Where
Broomfield County, 2.23 mi ENE of Broomfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -105.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815937, 815938, 815939, 815940.